Atormac
brintellex
Neurology India
menu-bar5 Open access journal indexed with Index Medicus
  Users online: 1383  
 Home | Login 
About Editorial board Articlesmenu-bullet NSI Publicationsmenu-bullet Search Instructions Online Submission Subscribe Videos Etcetera Contact
  Navigate Here 
 »   Next article
 »   Previous article
 »   Table of Contents

 Resource Links
 »   Similar in PUBMED
 »  Search Pubmed for
 »  Search in Google Scholar for
 »Related articles
 »   Citation Manager
 »   Access Statistics
 »   Reader Comments
 »   Email Alert *
 »   Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed11204    
    Printed234    
    Emailed12    
    PDF Downloaded1037    
    Comments [Add]    
    Cited by others 17    

Recommend this journal

 

 INDIAN PERSPECTIVE
Year : 2009  |  Volume : 57  |  Issue : 2  |  Page : 119--125

Neurology of acute organophosphate poisoning


1 Department of Neurology, Dayanand Medical College, Ludhiana, India
2 Department of Neurology, Postgraduate Institute of Medical Education and Research, Chandigarh, India

Correspondence Address:
Gagandeep Singh
Department of Neurology, Dayanand Medical College, Ludhiana - 141 001, Punjab
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0028-3886.51277

Rights and Permissions

Acute organophosphate (OP) poisoning is one of the most common poisonings in emergency medicine and toxicological practice in some of the less-developed nations in South Asia. Traditionally, OP poisoning comes under the domain of emergency physicians, internists, intensivists, and toxicologists. However, some of the complications following OP poisoning are neurological and involve neurologists. The pathophysiological basis for the clinical manifestations of OP poisoning is inactivation of the enzyme, acetylcholinesterase at the peripheral nicotinic and muscarinic and central nervous system (CNS) nerve terminals and junctions. Nicotinic manifestations occur in severe cases and late in the course; these comprise of fasciculations and neuromuscular paralysis. There is a good correlation between the electrophysiological abnormalities and the severity of the clinical manifestations. Neurophysiological abnormalities characteristic of nicotinic junctions (mainly neuromuscular junction) dysfunction include: (1) single, supramaximal electrical-stimulus-induced repetitive response/s, (2) decrement-increment response to high frequency (30 Hz) repetitive nerve stimulation (RNS), and (3) decremental response to high frequency (30 Hz) RNS. Atropine ameliorates muscarinic manifestations. Therapeutic agents that can ameliorate nicotinic manifestations, mainly neuromuscular, are oximes. However, the evidence for this effect is inconclusive. This may be due to the fact that there are several factors that determine the therapeutic effect of oximes. These factors include: The OP compound responsible for poisoning, duration of poisoning, severity of poisoning, and route of exposure. There is also a need to study the effect of oximes on the neurophysiological abnormalities.






[FULL TEXT] [PDF]*


        
Print this article     Email this article

Online since 20th March '04
Published by Wolters Kluwer - Medknow